Age: 18 years
Gender: F, self-identified
Site of Care: emergency department
Reason for Visit/Chief Concern: "My roommate took a lot of pills and said she wanted to die."
History of Present Illness:
• patient brought by ambulance 2 hours after a suspected acetaminophen overdose
• roommate had returned to their dorm and found the patient distraught; patient was holding an empty bottle of acetaminophen and said, "I just want to die."
• roommate estimates patient consumed 20 to 30 tablets of 500-mg acetaminophen
Past Medical History:
• generalized anxiety disorder
• major depressive disorder
• no known drug allergies
||108/59 mm Hg
||99% on RA
5 ft 7 in
• Appearance: awake and alert but distraught and fearful; patient says, "This was totally stupid."
• Pulmonary: clear lung fields
• Cardiac: regular rhythm; S1 and S2, with an early systolic murmur
• Abdominal: soft and nontender; liver and spleen cannot be palpated
• Neurologic: no abnormalities; fully oriented
Question: In addition to obtaining serum acetaminophen concentration, which of the following is the most appropriate next step in management?
(A) Administer N-acetylcysteine
(B) Arrange hemodialysis
(C) Gastric lavage
(D) Initiate sodium bicarbonate infusion